Health unit warns of cocaine overdoses

cocaine-bag-open_1600

The Renfrew County and District Health Unit is warning area residents about a sudden increase in the number of overdose reports in the last week, mostly in the Arnprior area.

The health unit says cocaine laced with fentanyl and the drug “Purple” are reported to be involved in the most recent overdoses.

“We are warning people who use drugs that Fentanyl or Carfentanil can be mixed into other illicit substances,” the health unit says in a media release issued late Thursday.

The health unit urges area residents that “if you are going to use drugs:

  • Don’t use alone – If you overdose, there will be no one there to help.
  • Don’t mix drugs – Don’t mix drugs with other drugs or alcohol, as it puts you at higher risk of overdosing.
  • Go slow – Quality of street drugs is unpredictable. Start by using in small amounts (testers or test doses) to check the strength of what you are using.
  • Carry Naloxone/Narcan – Naloxone can temporarily reverse an opioid overdose, and is available free to people who use drugs in addition to their family and friends.
  • Know your tolerance – Risk of overdose increases if you are a new user or haven’t used in 3+ days.

“Understanding the signs of an overdose can help save a life. These signs can include:

  • Breathing is very slow or irregular, or they may not be breathing at all
  • Fingernails and/or lips are blue
  • Body is limp
  • Deep snoring or gurgling sounds
  • Loss of consciousness/passed out (can’t wake the person up)
  • Unresponsive (not answering when you talk to them or shake them)
  • Pinpoint (tiny) pupils.”

The health unit says that “if you suspect an overdose is occurring, call 911 and if possible, give naloxone and CPR.”

For more information Contact:
Renfrew County and District Health Unit
Tel: 613 735-8654 x 519 or 1 800 267 1097 x 519
www.rcdhu.com